Inventiones mathematicae

, Volume 181, Issue 3, pp 541–575

Ranks of twists of elliptic curves and Hilbert’s tenth problem

Open Access

DOI: 10.1007/s00222-010-0252-0

Cite this article as:
Mazur, B. & Rubin, K. Invent. math. (2010) 181: 541. doi:10.1007/s00222-010-0252-0


In this paper we investigate the 2-Selmer rank in families of quadratic twists of elliptic curves over arbitrary number fields. We give sufficient conditions on an elliptic curve so that it has twists of arbitrary 2-Selmer rank, and we give lower bounds for the number of twists (with bounded conductor) that have a given 2-Selmer rank. As a consequence, under appropriate hypotheses we can find many twists with trivial Mordell-Weil group, and (assuming the Shafarevich-Tate conjecture) many others with infinite cyclic Mordell-Weil group. Using work of Poonen and Shlapentokh, it follows from our results that if the Shafarevich-Tate conjecture holds, then Hilbert’s Tenth Problem has a negative answer over the ring of integers of every number field.

Copyright information

© The Author(s) 2010

Authors and Affiliations

  1. 1.Department of MathematicsHarvard UniversityCambridgeUSA
  2. 2.Department of MathematicsUC IrvineIrvineUSA

Personalised recommendations